Ask a doctor

Can Restylane Cause Nasal Discoloration?

I Have Heard That Restylane in the Nose Can Cause Discoloration? Have You Seen This?

Doctor Answers (11)

HA fillers can result in bluish discoloration if not injected properly

+1

The "Tyndall effect" is well documented and not limited to the nose. Any time hyaluronic acid filler is placed in a too superficial location it can result in bluish or dark discoloration. This is visible product and will resolve with time or hyaluronidase treatment to remove the product.

Stephen Weber MD, FACS


Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

Restylane for Nasal enhancement

+1

 I have seen Restylane tint the skin a bluish hue from being close to the skin surface. The color disappears as the product is absorbed over time. I have also seen reddish color as a result of telangiectasias (small surface capillaries) that can become more prominent after the procedure.

Hayley Brown, MD
Las Vegas Plastic Surgeon
5.0 out of 5 stars 21 reviews

Restylane

+1

Any of the hyaluronic fillers can cause some discoloration especially if it is injected fairly superficially.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Hope that it is a Tyndall effect

+1

Bluish discoloration is from HA filler like Restylane or Juvederm being injected high in the dermis. This is not seripus and is 100% correctable. However, the nose does not have great collateral circulation at the tip and base, especially if you'd had a previous rhinoplasty. If the nose gets a mottled or purple color, it can be the first sign of a SERIOUS complication: necrosis. Call your doctor.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Restylane and Nasal Discoloration

+1

When injected too close to the surface of the skin, Restylane and any of the other hyaluronic acid (HA) fillers, can give the appearance of a bluish discoloration to the skin. This discoloration can be evident anywhere Restylane or other HA is too superficial, whether it is the nose, cheek or lip.

Anifat Balogun, MD
Seattle Facial Plastic Surgeon

Fillers such as restylane and juvederm can cause bluish color

+1
The hyaluronic acids used as fillers such as Juvederm and Restylane can cause a bluish color from light reflection off the skin (Tyndall effect). If this occurs, and it can anywhere, not just nose,it can be extracted or dissolved with hyaluronidase.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Restylane discoloration can be avoided.

+1

Hi.

This complication can be avoided by injecting small amounts of Restylane and not too superficially.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Restylane Cause Nasal Discoloration

+1

Unfortunately this Tyndall effect occurs to frequently. It is the gel of the hyaluronic acids (Restylane, Juvederm, etc.) placed to close to the skin so the light hitting the skin reflects a "bluish hue". It is a sign of the inexperienced injector. Treatments are as follows: 1. Time- just wait for metabolic resorption, could take a year. 2. Squeeze metho- needle stick in area to express the injected substance, very used method. 3. Hyaluronadiase injection in drops in to the filler- quick, easy if experienced at this, but expensive ($500 per session, may need 3 sessions). Hope that helps. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Couple of possibilities here.

+1

Hi Sara

Yes, as pointed out, close to the skin one can experience Tyndall effect.  This is a blue or dark color change and is associated with too much filler too close to the skin.  The fix is very easy-you doc sticks a needle into it and squeezes out the filler.  This can be done even if the filler was done years before.

The other color change is more ominous.  Nasal filler injections can be associated with immediate damage to the skin circulation.  The skin turns dark and can appear to be bruised.  This indicates a compromise in the circulation of the involved skin.  The skin can actually die and can scaring.  The treatment is immediate recognition and infiltration with the enzyme hyaluronidase, provided the filler was a hyaluronic acid filler.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Restylane and skin discoloration

+1

There are two ways that Restylane injections could cause your skin to change color (including the skin on your nose).

The first is that if there is a lot of Restylane injected into one location, and you have thin skin, you can have a blue color from the Restylane.  This is because the light travels through your skin and reflects off of the Restylane which is clear.  If this happens it will go away as the Restylane slowly dissolves.  Alternatively your doctor can inject hyaluronidase which will cause the Restylane to dissolve and fix the problem immediately.

The second way the Restylane injections can change the color of your skin is by something called post inflammatory hyperpigmentation.  If you get a bruise from the Restylane, and your skin is prone to pigment, your skin can get darker in that area.  This is particularly true if you get sun exposure while you have the bruise.  This problem is pretty rare with Restylane injections.  However if that happens, your doctor can give you a prescription cream that will lighten that area and the skin color should return to normal.

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.